State officials from headshop suppliers are warning of an extremely potent and potentially deadly mix of heroin that has made its way into Indiana.
It’s known as Gray Death and is a mixture of heroin, fentanyl, carfentanil and other synthetic opioids. At least one person has overdosed in central Indiana this week.
Carfentanil is used as a tranquilizing agent for elephants and other large mammals. It’s 10,000 times more potent than morphine and 100 times more potent than fentanyl. Law enforcement officials say it’s often mixed in with drugs like cocaine or crystal meth, and often end users have no idea their drugs have been tainted.
Officials from Indiana State Police, State of Indiana Emergency Medical Service, Stare Fire Marshal and Indiana State Department of Health say the drugs put emergency responders as well as users and their families at risk.
State EMS Medical Director Dr. Michael Olinger says even a tiny amount of the wrong substance can be deadly. Opioids can come in several forms, including powder, blotter paper, tablets and spray and can be absorbed through the skin or accidental inhalation of airborne powder.
Olinger says there’s always a chance family members or friends may come into contact with dangerous substances while working to save their loved one.
Response personnel should exercise extreme caution with any suspected opioid delivery method. Always wear gloves and masks when responding to any situation where carfentanil or fentanyl is suspected, and cover as much skin as possible when responding to any potential overdose situation.
Signs of exposure include respiratory depression or arrest, drowsiness or profound exhaustion, disorientation, sedation, pinpoint pupils and clammy skin. The onset of these symptoms may occur within minutes of exposure.
Seek immediate medical attention, as carfentanil and other fentanyl-related substances can work very quickly. Any needle stick should be medically evaluated as soon as possible.
Do not touch any potential drug materials or paraphernalia. Carfentanil can be absorbed through the skin or accidental inhalation of airborne powder. Avoid coming into contact with needles, bags or other paraphernalia. Do not disturb any powder that may be in the area.
Responders should also be ready to manage the victim’s airway in the event of exposure. Opioids override the body’s breathing reflex, causing victims to suffocate. Naloxone is an antidote for opioid overdose, but it might not be available.
Providing breathing assistance could help prolong the victim’s life while waiting for emergency medical services to arrive. Even if naloxone is available, always send an overdose victim to the hospital for monitoring. Naloxone may wear off before the effects of the opioid, making it possible for the victim to stop breathing again.